Background: Patients with drug allergies are commonplace in anaesthetic practice. We investigated the incidence and nature of drug 'allergies' reported by surgical patients attending a hospital pre-admission clinic, and went on to ascertain to what degree drug allergies recorded in the records influenced drug prescribing during the patients' hospital stay and determine whether any adverse events occurred in relation to drug prescribing in this population.
Methods: Patients attending for anaesthetic assessment at a Pre-Admission Clinic over a 30 week period were questioned concerning drug allergies. Medical records of these patients were then examined after their hospitalization to assess medications prescribed during that period.
Results: Of 1260 patients attending the Pre-admission clinic during the study period 420 (33.4%) claimed to have a total of 644 individual drug 'allergies'. The most common agents implicated were antibiotics (n=272), opioid analgesics (n=118) and NSAIDs (n=62); the most common form of these reactions were dermatological (n=254) and nausea and vomiting (n=124). There were 41 self-reports specifically of anaphylaxis and a further 61 where there was significant respiratory system involvement.
Conclusions: The majority of the self-reported allergies were in fact simply accepted adverse effects of the drugs concerned. The patients' reported drug 'allergy' history was generally well respected by anaesthetists and other medical staff. There were 13 incidents, mainly involving morphine, where patients were given a drug to which they had claimed a specific allergy. There were 101 incidents in 89 patients where drugs of the same pharmacological group as that of their allergic drug were used. There were no untoward reactions in 84 patients who had claimed a prior adverse reaction to penicillin who were given cephalosporins. There were no sequelae from any other events. While anaesthetists generally respected patients self-reported 'allergies', more attention needs to be paid to the accurate recording of patients' events and a clear distinction should be made both in medical records and to the patient between true drug allergy and simple adverse drug reactions.